Look-alike packaging can risk human life with confusing doctors and medical attendants

Medicare News

Dr. Supriya D’Souza and Dr. Adarsh Kulkarni, anaesthesiologists from PD Hinduja Hospital, Mumbai, warn of hazards about Medicines with a near-identical packaging of sedatives and blood thinners, which could confuse doctors and medical attendants.

A paper written by the Dr. Supriya D’Souza and Dr. Adarsh Kulkarni was published in the November issue of Asian Journal of Anesthesiology with title “Hazards of look-alike packaging in anesthesia practice,” to warn medical council about this issue.

Doctors experienced the same confusion with packaging while completing their medical residency at KEM Hospital. They highlighted chances of confusion is high as medical attendants and doctors serve long working hours, oversight during an emergency, fatigue, stress and poor lighting can possibly result in doctors administering the wrong medicine.

The two medicines have different medical usage, their packaging should be different. They mentioned in the paper that their institution follows (KEM Hospital) a zero prescription policy where all the drugs, intravenous fluids, and commodities are available in the hospital through municipal supply. D’souza while discussing the paper said that the main problem they faced was the similar packaging of anesthesia drugs, which are mostly intravenous, rapidly acting and of diverse actions. The health experts mentioned in the paper that similar designs and color schemes were confusing. Dr. Kulkarni clearly stated that though some of the combinations may have subtle differences in font, shade, and size, a few other are blatantly similar.

Experienced doctors are aware of the confusions but the junior doctors under stress can use a sedative in the place of a blood thinner. And with this mistake, the patient might start bleeding during the surgery.

Health experts concluded that a better color coding or designing can effectively resolve the issue rather than keeping the medicines in different compartments, as the extreme pressure conditions at public hospitals can cause a mix-up.

LEAVE A REPLY

Please enter your comment!
Please enter your name here